Massachusetts, 2020Damaging Winds in Massachusetts, July 29, 2020
July 29, 2020 · NWS BOX · 2 events in 1 county or zone
Scattered severe storms formed well in advance of a cold front and impacted western and central Massachusetts around midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe storms formed well in advance of a cold front and impacted western and central Massachusetts around midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 9:28 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 29, 9:28 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1028 PM EDT Wed Jul 29 2020
.SYNOPSIS...
High pressure will remain in control through early tonight. A
cold front will bring scattered showers and storms to southern
New England Thursday afternoon, and possibly into Thursday
night across the South Coast and Cape Cod. Dry weather returns
Friday and Saturday as high pressure builds into the region.
Humidity will be on the rise early next week along with showers
or thunderstorms at times.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest SPC mesoanalysis showed quite a bit of CAPE still in
place across southern New England. Regional radars showed mostly
showers, with a few thunderstorms approaching western MA. Mid
level lapse rates remained poor, so not expecting widespread
strong convection overnight. Still thinking most of the
convection will diminish as it moves east, which has been the
case so far this evening.
Minor tweaks to temperatures to reflect observed trends and
lingering clouds from upstream convection. Still thinking some
marine stratus and fog may clip the Cape and islands later
tonight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday:
The main focus for Thursday is the cold front and the related
potential for thunderstorms along it. However as to be described
below, there are a number of question marks and limiting factors
that may ultimately prove more hostile to either convective
development and/or strength.
Any early-day fog/mist along the South Coast and the Cape should
burn off by early-morning. The position of the cold front early in
the morning does vary, but it is expected that the front will lie
across a portion of Southern New England by the time stronger
daytime heating begins. Thinking that the Route-2 corridor into the
Merrimack Valley is on the post-frontal side of the boundary, and
the front will continue to sag slowly southeast as the day
progresses. The best heating and the higher-dewpoint air south of
the Mass Pike will lead to an axis of best convective instability by
mid-afternoon across SE MA, much of RI/southern Worcester County
into central/eastern sections of Northern CT. I say "best" because
while the location of the instability is fairly well agreed upon,
the extent of instability really isn't, and think that is mostly
because of varied handling of lowered afternoon dewpoints due to
mixing. Think the bullish NAM-12 instability profile is overdone
with low-70 degree dewpoints producing CAPEs 2500-3000 J/kg, but we
should still have enough instability around to lead to widely
scattered storms from a Chicopee to Worcester to Boston line
southward to the Cape Cod Canal between noon and 6 PM. Mid-level
lapse rates are progged to be fairly poor at values around 5.8-6
C/km, and there is also a lot of dry air in mid-levels that may
stunt convective development substantially. On the shear side of the
convective picture, there is plenty available at least in a deep
layer sense. While low-level winds are weak, unidirectional/straight-
line hodographs are progged with 40-kt 700 mb winds producing
effective shear values 40-50 kt. That would support organized and
persistent storms. Ultimately I was left with too many questions and
uncertainties on the instability side to preclude including any
enhanced wording at this point in time, but the flow/shear profile
is stout enough that even moderate instability could foster
scattered severe storms capable of mainly damaging winds and perhaps
hail. For what it is worth, CAMs are not too bullish on thunder
prospects for tomorrow, but certainly can't downplay the threat. SPC
maintains a Marginal Risk for a large part of Southern New England,
essentially excluding the Berkshires and a good part of the
Merrimack Valley. Highs should again reach the mid 80s to low 90s,
with heat indices in the low to mid 90s falling just short of
Advisory levels.
Thursday Night:
Cold front will trudge slowly southward towards the southern waters,
and eastward-moving storms that may be ongoing along the boundary's
extent should be fizzling with sunset. There are indications the
front may slow and/or stall along the South Coast and the Cape,
leading to a continued risk for rains into the overnight hrs.
Clearing and drying anticipated elsewhere. Lows in the 60s to low
70s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Seasonable temperatures
* Turning more humid early next week with showers/storms at times
Details...
Ensemble guidance favors a break from the recent heat and humidity
through weekend with a return to more typical weather for early
August. High pressure builds over New England Saturday before
approaching warm front brings scattered showers Saturday night and
cold front bring scattered showers/storms Sunday.
From there, models are in good agreement on development of deep
trough from Great Lakes to Gulf Coast early next week due to ridging
over northern Rockies and emergence of subtropical ridge off East
Coast. This sets up southerly flow aloft with return of tropical
moisture (PWATS around 2" and dewpoints in 70s) with showers/storms
at times Monday and Tuesday. Certainly doesn't look like pattern
favoring excessive heat due to more extensive cloud cover.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
02Z TAF Update: Moderate confidence.
Weakening -SHRA possible in western MA/northern CT, otherwise
VFR. SW winds will promote areas of IFR/LIFR due to low clouds
and fog, mainly for ACK but possibly into HYA/FMH as well as
south coast.
Leftover IFR/LIFR to lift early to VFR with generally SCT-BKN
VFR ceilings thru 17Z. Cold front then may produce a period of
SCT TSRA, especially BAF-ORH-BOS on southward from 17-22Z. Any
thunderstorm capable of brief MVFR/IFR.
Cold front sags toward the South Coast/Cape with any SHRA/-TSRA
becoming showers that may linger for a good part of the night
across the Cape and Islands. Otherwise, improvement to VFR. SW
winds to become NW/NNW 4-8 kt behind the front; lingering WSW/SW
winds across the Cape where the front may be slow to push
southward.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Friday through Monday/...
Friday: VFR. Slight chance SHRA.
Friday Night through Saturday: VFR.
Saturday Night: VFR. Chance SHRA.
Sunday through Sunday Night: Mainly VFR, with local MVFR
possible. Chance SHRA, chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.
&&
.MARINE...
Winds and seas to remain below SCA levels through Thursday
night. We may need to keep watch of gustier SW winds along the
southern waters that could approach SCA levels Thursday
afternoon but will carry low- 20s kt gusts. Areas of fog may
develop again tonight across the southern waters. Possibility
for scattered thunderstorms tomorrow afternoon into early
evening on most waters, with leftover showers for the South
Coast and the Cape.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of thunderstorms, slight chance of rain showers.
Friday Night through Saturday: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.
Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/JWD
NEAR TERM...Belk/Loconto/JWD
SHORT TERM...Loconto
LONG TERM...JWD
AVIATION...Belk/Loconto/JWD
MARINE...Loconto/JWD
Hazardous weather outlook, Jul 29, 3:24 PM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 PM EDT Wed Jul 29 2020
CTZ002>004-MAZ002>024-026-RIZ001>008-302030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
424 PM EDT Wed Jul 29 2020
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-302030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 PM EDT Wed Jul 29 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 29, 10:22 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1122 PM EDT Wed Jul 29 2020
MAZ003-004-008>011-300415-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
1122 PM EDT Wed Jul 29 2020
...STRONG THUNDERSTORM...
At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montgomery, or near Westfield, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Ware, Granby, Southampton, Hadley, Warren, West
Brookfield and Hatfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4211 7288 4228 7293 4249 7230 4220 7216
TIME...MOT...LOC 0321Z 252DEG 29KT 4220 7283
BW
Thunderstorm Wind, Hampshire
- When
- July 29, 10:47 PM EST to 10:50 PM EST
- Where
- Hampshire County, 1.7 mi SSW of Granby to 1.87 mi SSE of Granby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.226, -72.528
In Granby there were large trees down on East Street at Sherwood Drive. Media reported a tree down on New Ludlow Road. Two trees were down on South Street.
Thunderstorm Wind, Hampshire
- When
- July 29, 10:47 PM EST to 10:48 PM EST
- Where
- Hampshire County, 1.37 mi NE of South Hadley Falls to 0.31 mi NW of South Hadley Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.236, -72.583
In South Hadley there was a tree down near Lyman and Newton Street and two trees were down on West Summit Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909975, 909976.